Bruce Freundlich, MD; Victoria P. Werth, MD; Alain H. Rook, MD; Carolyn R. O'Connor, MD; H. Ralph Schumacher, MD; James J. Leyden, MD; Paul D. Stolley, MD
Objective: To assess the use of L-tryptophan by patients with eosinophilic fasciitis and compare this with its use by patients with progressive systemic sclerosis (scleroderma).
Design: Retrospective and prospective analysis. Six patients with eosinophilic fasciitis were identified retrospectively and two prospectively. Retrospective identification of patients was done by questioning hospital-affiliated rheumatologists and dermatologists and by searching the hospital dermatopathology database. The patients with scleroderma or morphea were prospectively identified by questioning consecutive office patients with these established diagnoses.
Setting: University of Pennsylvania rheumatology and dermatology practices.
Patients: Eight patients with eosinophilic fasciitis; 40 consecutive patients with scleroderma (27 with diffuse cutaneous and 13, limited cutaneous disease); 3 patients with morphea.
Results of Data Analysis: All eight patients with eosinophilic fasciitis had taken L-tryptophan before the onset of their disease. All had myalgias and high peripheral eosinophil counts (most > 5000 cells/mm3). Only 1 of 40 patients with scleroderma (no patients with morphea) had used L-Tryptophan preceding illness (P < 0.001 compared with eosinophilic fasciitis). Six patients with eosinophilic fasciitis had taken L-tryptophan for less than 8 months. One patient had taken it for 9 years before developing skin induration. Two patients were newly identified as having hypothyroidism; two developed neuropathy; and two had severe flexion contractures (several occurring in areas without skin induration). Five patients had low-titer antinuclear antibodies, indicating a possible autoimmune process. Most patients had only a partial response to systemic corticosteroid therapy. One patient has had important disease regression in response to isotretenoin therapy that was evident even while she continued to take L-tryptophan.
Conclusions:L-Tryptophan use can lead to eosinophilic fasciitis whereas it does not appear to cause classic scleroderma. The disease process does not automatically remit after discontinuation of L-tryptophan-containing products.
Bruce Freundlich, Victoria P. Werth, Alain H. Rook, Carolyn R. O'Connor, H. Ralph Schumacher, James J. Leyden, et al. L-Tryptophan Ingestion Associated with Eosinophilic Fasciitis but Not Progressive Systemic Sclerosis. Ann Intern Med. 1990;112:758–762. doi: 10.7326/0003-4819-112-10-758
Download citation file:
Published: Ann Intern Med. 1990;112(10):758-762.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use